Log in
PMRGCAuk
7,669 members12,808 posts

Switching to enteric pred and tapering

Well I’ve been on 20 mg for almost two weeks now and pondering my next move. I think I’m Ok, had some withdrawal pains but not too bad. This is the lowest I’ve been after some trial and tribulations up and down since being diagnosed in January with PMR/GCA and put on 40 mg.

The last month I’ve accumulated more side effects, and a new one, more heartburn, stomach sensitivity and reflux. I’ve Been taking tums which helps but is it Ok to take every night or so?

I take my pred in the morning after breakfast and with Greek yogurt which seemed to be working until lately to protect me.

Should I switch to enteric pred? Does switching now cause any problems and how does that work when you get to the point of tapering by 1 mg if you can’t split the coated pred and it doesn’t come in 1 mg. doses?

Hoping to go to 17.5 soon, ( or 18). Wish me luck!

Thanks everyone!

Th

24 Replies
oldestnewest

e/c does come in 1mg doses

medicines.org.uk/emc/produc...

so you can compose a dose to reduce in 1/2mg steps down to 2mg

Sounds as if it would be a good idea - I always hesitate to suggest PPIs but you could try ranitidine (does the same with different side effects).

Reply

I’m wondering why you hesitate to recommend the enteric tabs? Are there disadvantages? Also the can’t be split into 1/2 mg doses for below 10, can they?

Thanks PMRpro.

Reply

PMRpro says enteric might be a could idea - it's PPIs (proton pump inhibitors) that she hesitates to suggest. These are drugs which reduce stomach acid, but come with their own disadvantages, such as effect on bones. (Lansoprazole & Omeprazole etc)

I'm on gastro-coated pred and you'll be fine right down to 2mg, but can't do 1.5mg. I'm assuming you're in the UK, where they come in 5mg, 2.5mg and 1mg tablets, so you can do 9.5mg by 5 + 2.5 + 2x1mg, for example, or 6.5 = 2.5 + 4x1mg and so on.

I've chosen to go down this route after stopping Lansoprazole when I was diagnosed with osteoporosis!

Please discuss all this with your GP - you'll have to, if you're going to ask for a prescription for gastro-coated pred.

Reply

Thanks Rugger

I misread her reply, pred head!

Reply

As Rugger has said - I didn't recommend PPIs (omeprazole and co) for stomach protection.

2 likes
Reply

Hi Mstiles,l also suffer from heartburn and reflux, it has lmproved a lot by taking my Pred with cereal and milk ,followed by toast,in the morning.lt seems to help taking it with food.l also avoid a cup of tea before the food,and usually have one afterwards.l take Boots indigestion tablets for the heartburn,sometimes just half a one helps.l try not to take too many,but one a day seems to be OK.Good luck with the tapering xx

Reply

Thanks Grants.

I do take it after breakfast and with yogurt. The heartburn seems to wait until after dinnner or bedtime to strike. Tums fixes it, so guess that’s not hurting anything.

Thanks for sharing.

Reply

Sending you the best of luck! You seem to be doing well. Watch what you eat and drink too. I found that I couldn’t tolerate acidic food and drink like lemon juice for a while. It passed as I got to lower doses. I also found that an over the counter remedy like Rennies helped. I didn’t take them routinely though, only as and when.

Reply

Tums can add to thining of bones, maybe talk to Dr. about what's best for heartburn.

Good Luck

Reply

I thought Tums were made of calcium carbonate, which is what most calcium supplements are made of. The added sugar probably doesn't help, though.

Reply

There are side effects from taking too many antacids. ... Large amounts of calcium carbonate-containing antacids (for example, Tums) can affect the balances of calcium and acid in the body and damage the kidneys.

Calcium carbonate can decrease the absorption of other drugs. Some examples of affected drugs include tetracycline antibiotics (such as doxycycline, minocycline), bisphosphonates (such as alendronate), estramustine, iron, levothyroxine, pazopanib, strontium, quinolone antibiotics (such as ciprofloxacin, levofloxacin), among others. Therefore, separate your doses of these medications as far as possible from your doses of calcium carbonate. Ask your doctor or pharmacist about how long you should wait between doses and for help finding a dosing schedule that will work with all your medications.

Reply

Thanks Linny

Reply

That's a scary list. So glad I don't need to take any antacids, or, come to think of it, anything on the list!

Reply

No worse than the PPIs she would be offered for reflux by most doctors. At least Tums include the calcium carbonate which is the same as the supplement we should all be taking while on pred.

Reply

Hi Mstiles,l did wonder myself if l should take over the counter remedies for heartburn,especially when taking Adcal -D3 tablets which are also calcium carbonate,l could not understand why the Adcal seemed to give me a very bloated stomach and dreadful flatulence,but the over the counter ones seemed to have no side effects and really helped the heartburn,considering they are both calcium carbonate l do not understand this.l am on a low dose of Pred now and do not take the Adcal,l could not go out to the various groups l belong to because of the dreadful flatulence,too embarrassing! I wonder if any one else has had this problem with Adcal ? I asked the nurse at my GP,s practise and she said it should be O.K to take the over counter tablets ,my previous GP also recommended them.l cannot understand calcium carbonate making bones thinner,l thought the Adcal was supposed to strengthen bones,l am very confused about this.l have never had a bone density test,so am not sure whether my bones have been affected by the steroids .l am sorry for rambling on about this,hope that you can manage to get some relief from your heartburn and reflux,and as Sheffield Jane has said it is best to avoid acidic food and drink. Best wishes,Grants x

Reply

The AdCal effect COULD be due to the vit D in them which OTC antacids won't have. Some people just don't tolerate some forms of vit D. It would be a good idea to have your vit D level checked and then see if you need it to try some different brands.

The reason for the calcium supplements is that it was found to reduce the bone density loss in many people on steroids. Steroid increase the loss of calcium through the kidneys, the supplements makes sure there is plenty available for use in the bones.

Reply

Thanks Grants

It is confusing trying to sort out the effects of meds, over the counter drugs, vitamins, etc.

One thing I found helps is to try and eat the heaviest meal at lunch. Especially fatty meats. Last night I just had toast and yogurt for supper because of another digestive problem, (I’ll spare you the details!), and I had no heartburn or reflux at all.

I’m not taking Adcal,so have no experience with that.

Reply

A very frequent cause of reflux is simply too much food at one go and especially in the evening when you then go and lie down while there is still a bit much in the stomach. Smaller more frequent meals is often the answer.

Reply

So much better then adding another drug. I’m going to try this regime.

Still have to cook a bigger meal for my son though! (But he cooks sometimes which helps).

Reply

You can still eat the same - just in 2 stages! With a run around the block between courses...

Reply

Ha ha!

Reply

Thank you Mstiles for your reply which is very helpful, it could be the added vitamin D in the Adcal that is causing problems.l will mention this to my doctor,he is well aware that l have not wanted to take them.

Reply

Good luck getting it figured out Grants.

Sorting everything out with this disease is almost a full-time job in itself!

Reply

Thank,s Mistiles .

Reply

You may also like...